Iowa, 2005

Damaging Wind in Iowa, August 4, 2005

August 4, 2005 · NWS DMX · 1 event in 1 county or zone

A cold front approached the area from the northwest and was located over northwest Iowa during the late afternoon. The airmass was very unstable, however it was also very capped with 700 mb temperatures around +15 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front approached the area from the northwest and was located over northwest Iowa during the late afternoon. The airmass was very unstable, however it was also very capped with 700 mb temperatures around +15 C. Temperatures rose into the mid 90s with dew point readings in the low 70s south of the front. The lifted index was around -10 C with CAPE values in the 4500 to 5000 J/kg range. In spite of this, a cape of nearly 300 J/kg remained in place. Hail was limited by the fact that the freezing level was at 16,200 feet. A line of intense thunderstorms developed to the northwest of the CWA, behind the cold front. The storms progressed southeast into the area but weakened rapidly as the moved into the highly capped and weakly sheared airmass over Iowa. There were reports of small hail and winds of 40 MPH with many of the storms. One storm moved through Bremer County and produced a 63 MPH winds east of Readlyn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 3, 2:30 PM CST, 9 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM CST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED AUG 3 2005

.DISCUSSION...
ISOLATED TS OCCURRING NOW AT THE EDGE OF THE CAP OVER FAR NERN CWA.
THIS CONVECTION ALSO RIGHT AT THE NOSE OF STRONGER SFC WINDS
INDICATING AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. HENCE MAIN
FORECAST ISSUE WILL BE CONVECTION BOTH THIS EVENING THEN LATE THIS
EVENING INTO OVERNIGHT WITH COLD FRONT MOVING SOUTH OUT OF DAKOTAS.
NAM, HAS BEEN CONSISTENT WITH THE CONVECTION FOR SEVERAL
RUNS...THERE FRO SEE NO NEED TO LOWER POPS TONIGHT. WILL  RAISE POPS
UP NORTH OF 1-80 FOR ALL TIMEFRAMES OVERNIGHT. SEVERE POTENTIAL
APPEARS LIMITS AS BEST SHEAR REMAINS BEHIND FRONT BUT REALLY GOOD
CAPES EXIST OVER NRN IA. THUNDERSTORMS SHOULD FIRE ALONG FRONT OVER
DAKOTAS AND ADVECT INTO THE NW/NE FORECAST AREA AFTER 02Z.

AS CDFNT DROPS SE OF THE CWA, WL LKLY STALL OUT TO OUR S.  ATTM
THINKING IS THAT PCPN AREA ASSOCD WITH FNT WL REMAIN TO THE S OF THE
CWA.  NOT MUCH IN THE WAY OF WX AFT THU THRU REST OF FCST PD.  TEMPS
WL BE BLO NORM THRU SAT WITH GRADUAL WRMUP AFT THAT INTO THE MIDDLE
OF NXT WK.  SHUD SEE TEMPS REBOUND TO CLOSE TO 90 BY MON THRU WED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 3, 7:42 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
842 PM CDT WED AUG 3 2005

IAZ004>007-015>017-023>028-033>035-041200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-
842 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CROSS NORTHERN IOWA TONIGHT FROM WEST TO EAST AND
THEN DIMINISH WELL AFTER MIDNIGHT. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE STORMS MAY ALSO PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS RE-ENTER THE FORECAST MONDAY AND MONDAY
NIGHT. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ036>039-044>050-057>062-070>075-081>086-092>097-041200-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
842 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN AND
ESPECIALLY CENTRAL IOWA AFTER MIDNIGHT. A FEW OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS MAY ALSO
PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING...BUT SHOULD BE
DIMINISHING IN INTENSITY SO THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY OVERNIGHT.

SMALL

In the hours before

Special weather statement, Aug 3, 11:49 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 AM CDT THU AUG 4 2005

IAZ004>005-015-023>024-040700-
EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-
1249 AM CDT THU AUG 4 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 701 FOR THE FOLLOWING AREA...

IN IOWA THIS CANCELS 5 COUNTIES

IN NORTH CENTRAL IOWA

HUMBOLDT... KOSSUTH...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

THIS INCLUDES THE CITIES OF...ALGONA...EMMETSBURG...ESTHERVILLE...
HUMBOLDT AND POCAHONTAS.

The radar

The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 06:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bremer

When
August 4, 12:29 AM CST
Where
Bremer County, 4 mi ENE of Readlyn
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Crop damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.717, -92.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469919.